[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1983

Quinidine-Induced Syncope

Author Affiliations

From the Section of Cardiology, Department of Medicine, University of Illinois, Chicago.

Arch Intern Med. 1983;143(2):314-316. doi:10.1001/archinte.1983.00350020140026
Abstract

Occasional patients, during administration of quinidine (usually for atrial tachyarrhythmias), begin to experience episodes of syncope. It has been estimated that this may occur in as many as 1% to 8% of patients receiving quinidine therapy. The usual mechanism of this quinidine-induced syncope has been shown to be a rapid, polymorphic ventricular tachycardia called torsades de pointes and is associated with prolongation of the QT interval on the ECG. Although quinidine-induced syncope is the prototype of this long QT syndrome, syncope due to torsades de pointes has been reported as a complication of other antiarrhythmic drug therapy (particularly class I drugs, eg, procainamide and disopyramide) and in association with a long list of other clinical situations (Table).

REPORT OF A CASE  A 74-year-old woman with a long history of hypertension suffered recurrent paroxysms of atrial fibrillation for which she was receiving 0.125 mg/day of digoxin. On June 13, 1982, treatment

First Page Preview View Large
First page PDF preview
First page PDF preview
×